Idaho, 2006

Cold in Idaho, February 17, 2006

February 17, 2006 · NWS PIH · 2 events in 2 counties and zones

A strong arctic cold front pushed south through southeast Idaho and brought extreme cold to the region. Wind chill readings were 25 to 35 degrees below zero.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong arctic cold front pushed south through southeast Idaho and brought extreme cold to the region. Wind chill readings were 25 to 35 degrees below zero. Schools were forced to close due to the cold in Jefferson, Teton, and Fremont counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 16, 11:03 PM MST, 57 minutes earlier.

Area forecast discussion, Feb 16, 11:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1103 PM MST THU FEB 16 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY...COLD ARCTIC AIR PUSHING
THROUGH THE MOUNTAIN PASSES FROM MONTANA WITH NORTHEAST WINDS UP
TO 20 MPH WILL CREATE EXTREME WIND CHILL TONIGHT AND EARLY FRIDAY
MORNING IN THE UPPER SNAKE HIGHLANDS. HAMER ON INTERSTATE 15 VERY
CLOSE TO CRITERIA AS WELL. NAM12 MAINTAINS MAGNITUDE OF SURFACE
PRESSURE GRADIENT INTO FRIDAY EVENING AND MOS OUTPUT UNDER CUTTING
STRENGTH OF WINDS WITH THIS GRADIENT ALTHOUGH THINK NGM WILL PROVE
CLOSER TO THE MARK WITH UP TO 15KTS AT IDAHO FALLS. WIND CHILL
SHOULD DECREASE WITH WARMING DAYTIME TEMPERATURES AFTER 11 AM MST. RS

IDAHO SITS BETWEEN THE SPLIT FLOW...WITH THE NRN STREAM AROUND A
VERY COLD UPPER LOW OVER SRN MANITOBA...AND THE SRN STREAM
ENTERING CEN CA THRU SRN CO. JUST ENOUGH COLD AIR IS SPILLING OVER
THE DIVIDE TO KEEP TEMPS WELL BLO NORMAL. THE GFS HAS THE SRN
STREAM BECOMING DOMINANT AS IT DEVELOPS INTO A CLOSED LOW OVR NRN
CA BY SAT NITE ...WHILE THE NRN STREAM LOW MOVES INTO HUDSON BAY.
THIS LEAVES IDAHO IN A CONTINUING COLD PATTERN...BUT THE AIRMASS
DOES MODIFY WITH TIME. WITH THE EXCEPTION OF MTN SNOWSHOWERS...THE
CWA REMAINS RELATIVELY DRY UNTIL THE SRN STREAM LOW MOVES SLOWLY
EWD. BOTH MODELS TRY TO BRING PRECIP INTO THE CWA FROM THE SOUTH
ON SATURDAY ...WITH THE GFS BEING THE WETTEST. THE ETA KEEPS
PRECIP CONFINED TO THE SRN HIGHLANDS. IN EITHER CASE...THE
SIGNIFICANT PRECIP FROM THIS SYSTEM STAYS MAINLY S OF THE CWA.

AS THE COLDEST AIR EAST OF THE DIVIDE MOVES AWAY...TEMPS BEGIN TO
MODERATE A LITTLE INTO THE WEEKEND. HEDGES

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...NORTHWEST FLOW
DOMINATES THROUGH THE PERIOD WITH UPPER JET STRETCHING FROM THE GULF
OF ALASKA ACROSS THE PACNW AND OVER EASTERN IDAHO. THIS FLOW IS NOT
A VERY WET ONE FOR THE AREA...ALTHOUGH WILL HOLD ONTO THE IDEA OF
LOW POPS MAINLY OVER THE HIGHLANDS. MODEL SOUNDINGS NOT SHOWING ANY
HINT OF AN INVERSION...WHICH MAKES SENSE BASED ON LOCATED OF JET.
MEXMOS TEMPS OVERALL APPEAR REASONABLE AND THUS HAVE TRENDED TEMPS
CLOSER TO GUIDANCE. THE LAST TWO GFS SOLUTIONS ARE SHOWING A COLD
FROPA ON WED WITH A QUICK REBOUND IN TEMPS LATE IN THE PERIOD.
THUS...LOWERED TEMPS OVER THE NORTHERN AREAS WED NIGHT WITH A
WARMING TREND AFTER THAT. LASTLY...WITH JET POSITIONED OVER US
BOOSTED WINDS QUITE A BIT...WITH HIGHER ELEVATION AND SNAKE PLAIN
WINDS IN THE BREEZY RANGE AT TIMES.  WAW

&&

.AVIATION...WIDESPREAD VFR.  WAW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...

WIND CHILL WARNING UNTIL 11 AM MST FRIDAY FOR IDZ019.

&&

99/99
Hazardous weather outlook, Feb 16, 10:36 PM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1036 PM MST THU FEB 16 2006

IDZ017>025-031-032-171045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-BIG AND
LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-1036 PM MST MST THU
FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

COLD ARCTIC AIR PUSHING ACROSS THE CONTINENTAL DIVIDE COMBINED WITH
NORTHEAST WINDS 10 TO 20 MPH WILL CREATE EXTREME WIND CHILL OF 20 TO
30 BELOW ZERO IN MOUNTAIN PASSES ALONG THE IDAHO AND MONTANA BORDER
FROM WEST YELLOWSTONE TO MONIDA PASS ON INTERSTATE 15. WIND CHILL
WILL DECREASE WITH WARMING DAYTIME TEMPERATURES BY 11 AM MST. A WIND
CHILL WARNING HAS BEEN ISSUED. PLEASE REFER TO BOIWSWPIH FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
BRISK TO WINDY NORTHEAST WINDS WILL DEVELOP ON FRIDAY WITH WIND
CHILL VALUES POSSIBLY DROPPING BETWEEN -20F AND -30F OVER THE UPPER
SNAKE HIGHLANDS.  THIS WOULD INCLUDE THE CITIES OF SPENCER AND
DUBOIS IN PARTICULAR.  WINDS WILL SUBSIDE FRIDAY NIGHT AND SATURDAY
BUT THE VERY COLD TEMPERATURES WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Upper Snake Highlands

When
February 17, 12:00 AM MST to 3:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
NEWSPAPER

Cold/Wind Chill, Upper Snake River Plain

When
February 17, 12:00 AM MST to 3:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
NEWSPAPER

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490804, 5490805.